March 26, 2018: Does naloxone reverse clonidine toxicity?

The issue of administering hi-dose naloxone to pediatric patients has caused more anxiety than you can imagine.  I have had many calls from physicians when the Poison Center recommends administering 10 mg naloxone IVP  to children.  Pharmacists have refused to fill the order, nurses have refused to administer it, and I have even received a  call from a Chief of Staff regarding our recommendations.  This is not a mg/kg dose/response issue. We are trying to reverse released endorphins, which requires the same amount of naloxone , no matter how big you are.   Now we have demonstrated that hi-dose naloxone in clonidine toxicity is safe and  that it works the majority of the time.

Naloxone  reverses toxicity because  clonidine causes the release of beta-endorphin (in patients with higher sympathetic tone) and naloxone reverses the effects of the beta endorphin.  However large doses are required.  Administering 2 mg five times is not the same as administering 10 mg IVP.  AND, it doesn’t work as well in those without higher sympathetic tone (which we have no way of determining clinically).

When naloxone is not administered to children with clonidine toxicity, they get intubated- not an innocuous procedure.  A toxicologist told me of the death of a 2 year old in a small ED in New England.  Naloxone had not been administered.

As always,  call the poison center with any questions regarding clonidine ingestions.  There is always a medical toxicologist on call if you want to speak to a physician  ds

 

This article demonstrates that administration of high-dose naloxone (10mg IV push)  reverses  clonidine toxicity in the majority of pediatric patients.   The case series reviewed the records of  52 patients seen by the Toxicology Consult Service and followed by the TN Poison Center. High-dose naloxone awoke the majority (78.5%) of patients and resolved bradycardia and hypotension in some. Persistent bradycardia was benign, and hypotension was rare and clinically insignificant. No adverse reactions occurred in any patient who received naloxone. See the attached study.

/poison-control/sites/default/files/Seger%202018%20-%20Naloxone%20reversal%20of%20clonidine%20toxicity.pdf

 

References

 

  1. Seger DL, Loden JK. Naloxone reversal of clonidine toxicity: dose, dose, dose. Clin Tox. Published online: 16 Mar 2018.

 

 

This Question was prepared by: Justin Loden, PharmD, CSPI (Certified Specialist in Poison Information)

 

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

 

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222